Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 27, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 16, 2020, 6:49 AM CDT for Newton County, Orange County, Texas; Calcasieu Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 6:49 AM CDT (11:49 UTC)
- Expired
- May 16, 2020, 7:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Calcasieu Parish, LA, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 57 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
076
WFUS54 KLCH 161149
TORLCH
LAC019-TXC351-361-161215-
/O.NEW.KLCH.TO.W.0027.200516T1149Z-200516T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
649 AM CDT Sat May 16 2020
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
West central Calcasieu Parish in southwestern Louisiana...
South central Newton County in southeastern Texas...
Northeastern Orange County in southeastern Texas...
* Until 715 AM CDT.
* At 649 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Mauriceville, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hartburg and Forest Heights around 700 AM CDT.
Deweyville around 710 AM CDT.
Starks around 715 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3015 9384 3021 9391 3041 9378 3029 9361
TIME...MOT...LOC 1149Z 218DEG 24KT 3020 9385
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 3:16 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 16, 3:16 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
316 AM CDT Sat May 16 2020
.DISCUSSION...The region is between a ridge that stretches from
the Atlantic, an area of low pressure over the central plains, and
a cold front that stretches from the Ozarks to New England. This
is providing a southeast flow that continues to pump in warm,
humid conditions. Aloft, an upper disturbance is moving across
Texas which is providing support to a QLCS from deep S TX to the
western Houston suburbs.
Locally showers have been developing as lift and moisture
increases.
Early this morning and into today the QLCS will continue toward
SE TX and LA. Convection across the northern sections of the line
and near the Houston metroplex has been weakening since it is
likely running into a more worked over air mass, however the line
is expected to largely hold together, especially the southern
half. ETA for the line into Jefferson, Harding, and Tyler Counties
is around 5 AM, however scattered showers and a few storms will
already be affecting the area. The severe threat looks fairly low,
however it can not be ruled out that strong gusty winds will
accompany the line and perhaps an outside chance that large hail
or an isolated tornado may occur. Heavy rain can also be
expected... SE TX is under a flash flood watch and that area has
been outlined in a slight risk of excessive rainfall. The most at
risk areas are the locations that received high amounts over the
past few days.
The upper disturbance will slowly move east today through Monday.
Showers and storms will remain in the forecast Sunday with a
gradual decrease as upper low passes the region Monday. A cold
front will also work south across the area Sunday into Monday
with a continued north to northwest flow that will stretch
through mid week.
&&
.MARINE...Gusty winds are expected to accompany a line of storms
today and special marine warnings can be expected. Outside of the
storms, the south flow will be around 15 to 20 knots.
Winds will gradually become offshore late Sunday into Monday and
remain north or northwest into mid week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 85 68 80 64 / 70 60 80 40
LCH 78 70 84 67 / 80 40 70 40
LFT 79 71 83 69 / 60 60 80 50
BPT 79 70 85 69 / 90 30 60 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
259>262.
GM...None.
&&
PUBLIC...05Hazardous weather outlook, May 16, 5:06 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 506 AM CDT Sat May 16 2020 TXZ180-201-215-216-259>262-171015- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 506 AM CDT Sat May 16 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are likely today. Heavy rain, frequent lightning, and gusty winds are the main threat. Since the ground is already saturated at many locations in southeast Texas there is an increased risk of flash flooding. There is also a minimal threat of large hail and and isolated tornado this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for locally heavy rainfall may linger into Sunday as an upper level disturbance moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ027>033-041>045-052>055-073-074-171015- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- 506 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana and west central Louisiana. .DAY ONE...Today and tonight. Gusty winds, frequent lightning, and torrential down pours will be possible with the storms today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An upper level disturbance is expected to bring high rain chances with widespread thunderstorm activity into Sunday. Locally heavy rainfall is the main hazard that may lead to flooding of low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-171015- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 506 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Strong gusty winds may accompany storms, especially this morning. Frequent lightning and large hail will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. High chances for showers and thunderstorms will continue into Sunday. Winds and seas will be locally higher near the storms, along with occasional cloud to water lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 6:29 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
629 AM CDT Sat May 16 2020
LAZ030-041-TXZ180-201-216-259>262-161230-
Calcasieu LA-Beauregard LA-Orange TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
629 AM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...TYLER...SOUTHWESTERN NEWTON...
NORTHEASTERN HARDIN...ORANGE AND JASPER COUNTIES UNTIL 730 AM CDT...
At 629 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Votaw to near Orangefield.
Movement was north at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Orange, Lumberton, Vidor, Bridge City, Silsbee, West Orange,
Woodville, Kirbyville, Kountze, Colmesneil, Chester, Deweyville,
Evadale, Rockland, Warren, Town Bluff, Call, Starks, Fred and
Wildwood.
LAT...LON 3102 9465 3106 9456 3105 9449 3103 9447
3107 9430 3050 9349 2998 9384 2999 9386
2997 9385 3014 9411 3017 9412 3017 9415
3049 9462 3049 9454 3099 9466
TIME...MOT...LOC 1129Z 197DEG 28KT 3056 9461 3007 9394
25The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:29 AM CDT | Special Weather Statement | LCH | Jasper, Orange, Tyler | 61 min |
| May 16, 7:12 AM CDT | Severe Thunderstorm Warning | LCH | Newton | 20 min |
| May 15, 8:54 PM CDT | River Flood Warning | LCH | Calcasieu | 62 hr |
| May 16, 5:04 AM CDT | Special Marine Warning | LCH | 116 min | |
| May 16, 7:04 AM CDT | Special Marine Warning | LCH | 116 min |
Nearby
Tornado Warnings in Texas, 2020Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.